Wisconsin, 2019

Damaging Wind in Wisconsin, September 11, 2019

September 11, 2019 · NWS MKX · 1 event in 1 county or zone

Slow moving clusters of thunderstorms near and north of a stationary front affected southern WI. One storm produced wind damage in southeast Milwaukee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Slow moving clusters of thunderstorms near and north of a stationary front affected southern WI. One storm produced wind damage in southeast Milwaukee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 11, 5:52 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 11, 5:52 PM CST, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
652 PM CDT Wed Sep 11 2019

.UPDATE...

Showers and storms continue to develop along the surface frontal
boundary this evening. This activity is likely to continue into
tonight, though it's beginning to look like the main focus could
be down around or just south of the WI/IL border. The primary
concern is switching from severe concerns to the potential for
flash flooding for areas where the line sets up. There could be a
pivot point where rain is the highest, as the warm front begins to
push back toward the area from the southwest tonight. Radar
trends and surface obs will continue to be closely monitored to
gauge where the focus is going to setup for the remainder of the
evening and overnight.

&&

.AVIATION(00Z TAFS)...

Showers and storms are likely to continue this evening into
tonight, mainly from Madison and Milwaukee southward. The storms
may then shift northward later tonight into Thursday morning, with
possibly a break in the action from later morning into the
afternoon. More storms are likely to develop by later Thursday
afternoon into the evening, with the chance for storms hanging on
into Thursday night as a cold front pushes through.

Winds continue to switch from southwest to north/northeast this
evening as a frontal boundary drops southward. Lower ceilings are
arriving with the wind shift and cooler airmass and are expected
to spread across southern Wisconsin through late evening. The
lower ceilings will hang on into Thursday as the frontal boundary
remains south of the forecast area.

&&

.MARINE...

North to northeast winds will be gusty tonight, particularly
across northern portions of Lake Michigan. Winds should generally
stay below headline criteria though. Breezy easterly winds
Thursday will pick up Thursday evening and night while veering
south to southeast. A Small Craft Advisory may be needed for the
nearshore waters and gusts could approach gale force across the
north half of the lake. Gusty westerly winds will likely hit Small
Craft Advisory criteria Friday behind a departing cold front.

&&

.PREV DISCUSSION... (Issued 405 PM CDT Wed Sep 11 2019)

SHORT TERM...

This afternoon and Tonight...Forecast Confidence is Medium.

Shortwave moving across the area this afternoon and evening
coupled with a LLJ over southern Wisconsin will allow for good
forcing. Convection from this morning in central WI put an
outflow boundary into the northern half of our area. Northeasterly
winds have allowed the lake breeze to enhance this outflow
boundary. Stronger south to southwesterly winds are resulting in
good convergence along this boundary. To the south of the boundary
temps warmed in the low to mid 80s with a few spots reaching the
upper 80s. This has led to an axis in low level lapse rates,
MLCAPE and helicity right along and south of this boundary. Storms
are developing and moving north of the boundary into a more stable
airmass. Latest radar scans have shown some rotation potential
with storms right as the cross the boundary but once they move
into the more stable air they lose any potential rotation.
Thinking that the storms will continue to reinforce the boundary
and it will slowly sag south tonight. Additional storms are
possible and with no immediate change in the airmass expected will
hold onto the severe thunderstorm watch for the time being.

The past few runs of the CAMs have had a terrible handle on the
evolution of storms the past 12-24 hours and global models have
not been much of a help either in placement of QPF. Much of these
models have indicated continual convection into the evening and
overnight hours and have a heavy rainfall axis along the WI/IL
border. This remains a possibility as the shortwave moves overhead
tonight and the forcing/lift increases but based on the current
look of satellite and radar imagery indicating more of a stable
airmass to our west/south we are becoming less confident in that
occurring. Latest HRRR might being catching onto to this solution
with it now showing only isolated to scattered storms tonight.

This will have an impact on flood potential and rainfall totals if
the trends in guidance continue to indicate less and less coverage
of storms tonight. For now, have kept in some of the higher QPF
amounts as this is the first run to start to show the lower
amounts.

As we head into tonight into Thursday morning a secondary system
approaching from the west will cause the boundary to lift back to
the north. This secondary system might actually allow for more
coverage of storms as the boundary lifts back to the north.

LONG TERM...

Thursday Afternoon Through Friday Night...Forecast Confidence is
Medium...

There is a chance for some strong thunderstorms to roll through the
region from the evening through the overnight hours with a chance
for a few severe storms as well. This low pressure system will be
very strong with a strong upper level wave in association with
strong WAA and moisture throughout the column. The severe weather
potential is a bit more complex and uncertain as storms will likely
roll through during the late evening possibly reducing instability
available to the region in addition to poor low level lapse rates
and only modest mid level lapse rates. However, we should still
expect 1000-1500 J/kg of MUCAPE with 35-40 kts of 0-6km shear, which
should yield some potential for severe storms. The biggest risk with
this system will be damaging winds. In addition to this risk, breezy
southerly winds could yield a small craft advisory in the evening as
the system pulls through the region, primarily for nearshore
areas to the north.

The system will push out by the early morning hours leaving higher
pressure to build in behind. However, the pressure gradient will
keep gusty winds throughout the day with a small craft advisory
likely being needed. Winds will begin to decrease into the evening
as the gradient weakens with a high pressure system to the south.

Saturday Through Sunday Night...Forecast Confidence is Medium...

Saturday looks to remain mostly quiet with higher pressure keeping
the area dry through the day. Into the late evening and overnight
period another low pressure system will push into the region. This
should be associated with an upper level shortwave in addition to
good low level moisture, WAA, and potentially a decent LLJ. This is
still a few days out so there is some uncertainty but depending on
timing and location we could see potential for severe storms. This
would be a quick hitting system that should push out of the region
quickly though some lingering showers may persist into Sunday
morning. Quiet weather will return by the afternoon.

Monday Through Wednesday...Forecast Confidence is Medium...

The forecast from here on remains fairly uncertain as we will likely
sit between high and low pressure for a few days with potential for
a few shortwaves to push through. This will give us chances for
showers/storms through the period with the best chances Tuesday
evening.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update/Aviation/Marine...DDV
Tonight/Thursday...Stumpf
Thursday Night through Wednesday...ARK
Hazardous weather outlook, Sep 11, 1:50 PM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
250 PM CDT Wed Sep 11 2019

WIZ046-047-051-052-056>060-062>072-122000-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
250 PM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for portions of east central Wisconsin,
south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A severe thunderstorm watch is in effect until 10 PM this evening.

Several rounds of thunderstorms are expected over the next few
days. There is a slight risk of severe thunderstorms today and
tonight...roughly north of a line stretching from Sheboygan to
Spring Green. A marginal risk for severe storms covers areas to
the south. Strong winds and large hail are the main threats. We
could see a round of storms arrive from the west this morning,
then redevelopment later this afternoon and evening.

There is increasing concern for flooding. The rain will be heavy
at times and could result in flooding, especially in those areas
that received heavy rainfall Monday night into Tuesday. The focus
for the heaviest rainfall appears to be in areas north of Milwaukee
and Madison.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

More storms are expected Thursday into Thursday night, primarily
associated with a cold front pushing through. There is a marginal
risk for severe thunderstorms over mainly south central Wisconsin.
Again, rainfall could be heavy and flooding may occur in areas
that see repeated rounds of storms over the next 48hours.

There is a chance for thunderstorms Saturday night into Sunday
morning.

.SPOTTER INFORMATION STATEMENT...

CoCoRaHS rainfall reports will be appreciated through the rest of
this week. Spotter reports may be needed today into Thursday.

LMZ643>646-122000-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
250 PM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A severe thunderstorm watch is in effect until 10 PM this evening.

Several rounds of thunderstorms are expected. Strong winds and
hail are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

More storms are expected Thursday into Thursday night.

A small craft advisory may be needed Thursday night through Friday for
increasing southeast winds and building waves ahead of
approaching cold front, then increasing westerly winds in the wake
of the front.

There is a chance for thunderstorms Saturday night into Sunday
morning.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-122000-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
250 PM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

A severe thunderstorm watch is in effect until 10 PM this evening
for the central and southern portions of the lake.

Several rounds of thunderstorms are expected. Strong winds and
hail are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

More thunderstorms are expected Thursday into Thursday night and
again Saturday night into Sunday morning.

Southeast winds ahead of an approaching cold front may gust to
gale force levels for a time Thursday night.

www.weather.gov/mkx

In the hours before

Local storm report, Sep 11, 6:00 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
700 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HEAVY RAIN       BELGIUM                 43.50N 87.85W
09/11/2019  M1.60 INCH       OZAUKEE            WI   PUBLIC

&&

PC
Local storm report, Sep 11, 6:05 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
705 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HEAVY RAIN       MILWAUKEE               43.04N 87.91W
09/11/2019  M1.27 INCH       MILWAUKEE          WI   TRAINED SPOTTER

            68TH AND FOND DU LAC.

&&

PC
Local storm report, Sep 11, 6:21 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
721 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HEAVY RAIN       NEW BERLIN              42.98N 88.13W
09/11/2019  E1.50 INCH       WAUKESHA           WI   PUBLIC

            RELAYED BY BROADCAST MEDIA.

&&

PC
Local storm report, Sep 11, 6:24 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
724 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HEAVY RAIN       NEW BERLIN              42.98N 88.13W
09/11/2019  M1.50 INCH       WAUKESHA           WI   PUBLIC

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM NEW
            BERLIN. RELAYED BY BROADCAST MEDIA.

&&

PC
Local storm report, Sep 11, 6:53 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
753 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HEAVY RAIN       1 N PORT WASHINGTON     43.40N 87.88W
09/11/2019  M2.34 INCH       OZAUKEE            WI   MESONET

            MESONET STATION PTWSH PORT WASHINGTON.

&&

PC
Local storm report, Sep 11, 6:54 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
754 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HEAVY RAIN       1 N PORT WASHINGTON     43.40N 87.88W
09/11/2019  M1.91 INCH       OZAUKEE            WI   MESONET

            MESONET STATION PTWSH PORT WASHINGTON.

&&

PC

The radar

The Milwaukee radar (KMKX), 56 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Milwaukee

When
September 11, 7:03 PM CST to 7:06 PM CST
Where
Milwaukee County, 0.51 mi W of St Francis to 0.13 mi W of St Francis
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
42.970, -87.860

Trees down along Lake Drive and power poles broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851448.